MAUDE Adverse Event Report: LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED

LEICA BIOSYSTEMS MELBOURNE PTY. LTD HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR; PROCESSOR, TISSUE, AUTOMATED
Model Number HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Conjunctivitis (1784)
Date of Event 09/25/2024
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2024, the customer contacted leica biosystems with the following information: ¿customer complains of formalin fume exposure, and has had medical attention¿.On 27 september 2024, the assigned leica field applications specialist ii ¿ core histology, northwest (fas) visited the customer and documented that a user initially loaded patient tissue samples into retort b and started a tissue processing protocol.The user then abandoned the tissue processing protocol, drained the reagent from the retort, and moved the patient tissue samples to retort a.The user closed the lid to retort b, which contained residual formalin, and did not execute a cleaning protocol.The affected staff member opened retort b and was exposed to an abundance of formalin fumes that had accumulated in the retort.Approximately twenty (20) minutes after exposure, the affected staff member started to experience cloudiness in her right eye so sought medical attention.An ophthalmologist examined the affected staff member and diagnosed them with chemical conjunctivitis due to exposure to formalin fumes.The affected staff member missed approximately five (5) hours of work whilst receiving medical attention.
 
Additional Manufacturer Narrative
The information provided by the customer details a user initially loaded patient tissue samples into retort b and started a tissue processing protocol.The user then abandoned the tissue processing protocol, drained the reagent from the retort, and moved the patient tissue samples to retort a.The user closed the lid to retort b, which contained residual formalin, and did not execute a cleaning protocol.The affected staff member opened retort b and was exposed to an abundance of formalin fumes that had accumulated in the retort.The affected staff member sought medical attention due to the circumstances of the event.Based on the information available it is considered that the root cause for the reported ¿formalin fume exposure " was a use error.Specifically, a user failed to follow the instructions detailed in section 3.5 of the leica biosystems histocore peloris 3 user manual, which contains the following instruction: ¿when processing stops, the peloris 3 goes through the same routines it does at the end of a normal protocol run.It prompts you to drain the retort (if full), remove cassettes, and run a cleaning protocol.¿ the failure to clean the retort after the removal of formalin-soaked patient tissue samples resulted in residual formalin to remain in the retort.This user action would have resulted in the accumulation of formalin fumes in the retort which were expelled once the retort was opened.Section 3.5 of the leica biosystems histocore peloris 3 user manual contains the following specific warning: ¿take care if opening a retort or wax chamber after pausing the instrument.Retorts may contain very hot fluid, hazardous reagents and vapors.Read any warning messages¿for example, the retort is above safe access temperature¿and take appropriate precautions before continuing.¿.Review of the service history for the histocore peloris 3 automated tissue processor serial number (b)(6) showed that leica biosystems has not received any previous report(s) of a user injury sustained due to formalin exposure from this customer site.Review of the service history for the histocore peloris 3 automated tissue processor serial number (b)(6) also did not identify any issue(s) that would have either caused or contributed to the circumstances reported by the complainant.

Brand Name
HISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Common Device Name
PROCESSOR, TISSUE, AUTOMATED
Manufacturer (Section D)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS  0000003149
Manufacturer (Section G)
LEICA BIOSYSTEMS MELBOURNE PTY. LTD
495 blackburn road
mount waverley
victoria 00000 0314
AS   0000003149
Manufacturer Contact
daya currie
495 blackburn road
mount waverley victoria
AS   0000003149
92117271
MDR Report Key20519378
Report Number8020030-2024-00034
Device Sequence Number7793646
Product Code IEO
UDI-Device Identifier09349458004811
UDI-Public(01)09349458004811(11)211116
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberHISTOCORE PELORIS 3 AUTOMATED TISSUE PROCESSOR
Device Catalogue Number45.0005
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/26/2024
Initial Report FDA Received Date10/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/16/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown